New Jersey, 2010

Flash Flooding in New Jersey, July 14, 2010

July 14, 2010 · NWS OKX · 8 events in 4 counties and zones

A cold front moving across the area triggered scattered thunderstorms, which produced heavy rain and widespread flash flooding across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front moving across the area triggered scattered thunderstorms, which produced heavy rain and widespread flash flooding across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 7:16 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 7:16 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
816 AM EDT WED JUL 14 2010

.SYNOPSIS...
LOW PRESSURE AREAS ALONG A COLD FRONT WILL MOVE ACROSS THE REGION
TODAY ALONG WITH THE UPPER LEVEL TROUGH. A WEAK RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE REGION THURSDAY AND MOVE OFFSHORE BY
FRIDAY. THIS WILL BE FOLLOWED BY A WEAK COLD FRONT APPROACHING THE
AREA FRIDAY AFTERNOON AND MOVING ACROSS ON SATURDAY. HIGH PRESSURE
WILL BUILD INTO THE REGION LATER ON SUNDAY INTO THE BEGINNING OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOCUS IS ON MCS ACTIVITY ASSOCIATED WITH DEVELOPING LOW PRESSURE
ACROSS THE DELMARVA PENINSULA. CONVECTION IS INCREASING OFF THE
NEW JERSEY COAST WHERE GREATEST INSTABILITY LIES AS DIAGNOSED BY
SURFACE CAPE AND LOW LEVEL THETA-E. THIS AREA BASED ON LINEAR
EXTRAPOLATION FROM DOPPLER RADAR WILL START TO MOVE INTO THE CWA
BY THE EARLY MORNING HOURS. THIS WILL CONTINUE TO MOVE EAST AS THE
WEAK LOW MOVES OFFSHORE THROUGH EARLY AFTERNOON. AS THE LOW MOVES
EAST...AREA OF HIGHER MID-LEVEL OMEGA AND LOW LEVEL INSTABILITY
WILL BE TRANSPORTED INTO THE REGION...HIGHEST ACROSS COASTAL
AREAS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
AFTERNOON AND THEN TAPER OFF FROM WEST TO EAST WITH THE PASSAGE OF
THE COLD FRONT. PRETTY MOIST ENVIRONMENT IN PLACE WITH
PRECIPITABLE WATERS NEAR 2 INCHES. RAIN AMOUNTS WILL VARY AND
WILL BE LOCALLY HIGHER WHERE HEAVIER DOWNPOURS OCCUR. ADDITIONAL
RAINFALL WILL AVERAGE ABOUT 1 INCH WITH LOCALLY HIGHER AMOUNTS. MINOR
URBAN FLOODING WILL BE THE MAIN THREAT BUT WIDESPREAD FLOODING IS
NOT EXPECTED. NOT ENOUGH SPATIAL COVERAGE OF THE HEAVIER RAINFALL
AT THIS TIME FOR ANY FLASH FLOOD WATCHES AS MOST AMOUNTS WILL
STILL BE UNDER FLASH FLOOD GUIDANCE...SO WILL MENTION WITH
ENHANCED WORDING OF HEAVY RAIN IN ZONES AND HWO.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC SHORES
TODAY WITH THE CONTINUED SOUTHERLY SWELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS MAY STILL LINGER AROUND SE CT AND
EASTERN LONG ISLAND BEFORE DISSIPATING LATER AT NIGHT WHEN FRONT
AND UPPER LEVEL TROUGH AXIS PUSH OFFSHORE.

DRY WEATHER THEN SETS IN FOR THURSDAY AS HEIGHTS RISE WITH A
RIDGE OF HIGH PRESSURE BUILDING IN. HOT TEMPERATURES RETURNING AS MOST
LOCATIONS REACH NEAR 90 DEGREES FOR HIGHS. SURFACE FLOW WILL BE
LIGHT SO TEMPERATURES WARM UP PRETTY QUICKLY. ONSHORE FLOW WILL
NOT TAKE PLACE UNTIL LATER IN THE AFTERNOON AND TOWARDS THE
EVENING.

HEAT INDEX WILL MAX OUT NEAR 95 FOR A FEW SPOTS ON THURSDAY SO
HEAT ADVISORY STILL QUESTIONABLE WITH THE 95 DEGREE HEAT INDICES
BEING VERY LOCALIZED. A HEAT ADVISORY WILL BE MORE PROBABLE FOR
THE CITY ON FRIDAY AS HIGHS AND DEWPOINTS WILL BE SEVERAL DEGREES
HIGHER WITH MORE WEST TO SOUTHWEST FLOW DEVELOPING THROUGH THE MID
LEVELS AS HIGH PRESSURE MOVES OFFSHORE.

MEANWHILE...A COLD FRONT BEGINS TO MAKE A SLOW APPROACH FROM THE
NORTHWEST BY FRIDAY AFTERNOON. SLIGHT CHANCE TO CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON...GREATEST CHANCES FOR
NORTHWEST SECTIONS OF CWA TOWARDS NORTHEAST NEW JERSEY AND THE
LOWER HUDSON VALLEY. KEPT CHANCE POPS THROUGH SATURDAY AS FRONT LOOKS
TO BE SLOW IN ITS MOVEMENT ACROSS THE AREA AND HINTS OF A MID LEVEL
SHORTWAVE COMING THROUGH THE REGION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT IS EXPECTED TO MOVE EAST OF THE REGION BY SUNDAY
MORNING...WITH IMPROVING WEATHER AND LOWER HUMIDITY. HIGHS SHOULD
BE IN MAINLY IN THE UPPER 80S SUNDAY THROUGH TUESDAY...SLIGHTLY
COOLER ALONG THE SHORE.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
LOW PRES OVER SE PA WILL SLOWLY TRACK TO THE NORTHEAST AND MERGE
WITH A SLOW MOVING COLD FRONT THAT CURRENTLY EXTENDS FROM EASTERN
CANADA THROUGH THE TENNESSEE VALLEY. THIS STORM SYSTEM IS
FORECAST TO SLOWLY MOVE ACROSS THE AREA TODAY.

EXTREMELY DIFFICULT FORECAST AT HAND OVER THE NEXT 6 TO 12 HOURS
LENDING TO A LOW CONFIDENCE FORECAST. LOW LOOKS LIKE IT WILL TRACK
OVER OR JUST S OF NYC TERMINALS WHICH COULD CAUSE HAVOC WITH WIND
DIRECTIONS. WIND DIRECTION FORECAST IS LOW TO MODERATE.
HOWEVER...SPEEDS ARE EXPECTED TO REMAIN BELOW 10 KT DURING THIS
TIME.

IFR CIGS EXPECTED TO LINGER OVER EASTERN TERMINALS THIS
MORNING...WITH MVFR THE PRIMARY CATEGORY EXPECTED. COULD HAVE A
BRIEF PERIOD OF IFR VSBYS WITH ANY HEAVY SHOWERS ASSOCIATED WITH
UPPER TROUGH/LOW. OTHERWISE...LIGHT TO LOCALLY MODERATE SHOWERS
ACROSS WESTERN TERMINALS...MODERATE TO HEAVY POSSIBLY AN EMBEDDED
TSTMS THIS MORNING AT EASTERN TERMINALS...THEN LIGHTENING.

CONDITIONS GRADUALLY IMPROVE FROM W TO E THIS AFTERNOON WITH
SHOWERS TAPERING OFF. VFR EXPECTED TO RETURN IN NYC BY
EVENING...BUT MVFR FOG IS POSSIBLE OVERNIGHT WITH LIGHT WINDS AND
LOW LEVEL MOISTURE.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST. VFR MAY RETURN EARLIER THAN FORECAST.

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST. VFR MAY RETURN EARLIER THAN FORECAST.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST. VFR MAY RETURN EARLIER THAN FORECAST.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST. VFR MAY RETURN EARLIER THAN FORECAST.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO LOW CONFIDENCE
FORECAST. VFR MAY RETURN EARLIER THAN FORECAST.

OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
WED NIGHT...MVFR POSSIBLE IN BR.
THU-THU NIGHT...VFR.
FRI-FRI NIGHT...SUB-VFR POSSIBLE IN AFTERNOON/EVENING CONVECTION.
SAT-SUN...SUB-VFR POSSIBLE IN CONVECTION.

&&

.MARINE...
LOW PRESSURE TRACKING THROUGH THE AREA WATERS TODAY AND DEPARTING TO
THE EAST TONIGHT WILL HELP BUILD SEAS OVER THE OCEAN WATERS...MAINLY
WITH A SWELL. GFS SUGGESTS A LOW LEVEL JET OF 30-35 KT PUSHING
THROUGH THE WATERS TODAY...BUT THINK THIS MIGHT BE OVERDONE A BIT.
FEEL THAT ANY GUSTS WILL REMAIN BELOW 25 KT THROUGH THE DAY. SCA
THEREFORE WILL REMAIN DUE TO SEAS OF UP TO AROUND 6 FT. HAVE ENOUGH
CONFIDENCE IN A LINGERING SWELL KEEPING SEAS UP THROUGH
TONIGHT...BUT LATER SHIFTS MAY NEED TO EXTEND THROUGH THURSDAY
MORNING.

NEXT CHANCE OF SCA CONDITIONS WOULD OTHERWISE BE ON SATURDAY OUT
AHEAD OF A COLD FRONT. THE FRONT IS FORECAST TO PASS THROUGH IN THE
SATURDAY AFTERNOON TO NIGHT TIME FRAME...AND THEN A GRADIENT FLOW
BETWEEN A BERMUDA HIGH AND LOW PRESSURE IN THE CANADIAN MARITIMES
MAY BE STRONG ENOUGH TO KEEP SEAS ON THE OCEAN AT SCA LEVELS INTO
SUNDAY.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE MOVING
ACROSS FROM EARLY MORNING THROUGH AFTERNOON AND EVENTUALLY TAPER
OFF FROM WEST TO EAST. SOUTHEAST CONNECTICUT AND EASTERN LONG
ISLAND WILL BE THE LAST TO CLEAR OUT. FLASH FLOOD GUIDANCE REMAINS
HIGH WITH MOST LOCATIONS IN THE CWA NEEDING BETWEEN 2 AND 3 INCHES
IN 1 HOUR TO GET ANY FLASH FLOODING...SO A FLOOD WATCH IS NOT
ANTICIPATED AT THIS TIME. SEVERAL AREAS INCLUDING A SWATH FROM
NYC AND NASSAU COUNTY NORTHWARD THROUGH FAIRFIELD AND NEW HAVEN
COUNTIES RECEIVED 1 TO 3 INCHES OF RAIN FROM EARLIER CONVECTION.
THESE AREAS WILL BE MONITORED FOR FLASH FLOODING POTENTIAL.
OTHERWISE...THE MAIN THREAT WILL BE FOR MINOR URBAN FLOODING IN
LOCALIZED HEAVY RAIN.

MAINLY DRY WEATHER THEREAFTER UNTIL A FRONTAL PASSAGE ON EARLY SATURDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     THURSDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Jul 14, 3:32 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
432 AM EDT WED JUL 14 2010

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-151000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
432 AM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN TODAY. MINOR URBAN FLOODING WILL BE THE MAIN
THREAT...HOWEVER...WIDESPREAD FLASH FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-151000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
432 AM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN TODAY. MINOR URBAN FLOODING WILL BE THE MAIN
THREAT...HOWEVER...WIDESPREAD FLASH FLOODING IS NOT EXPECTED.

IN ADDITION...THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY
THROUGH THIS EVENING ALONG THE ATLANTIC SHORES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-151000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
432 AM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
July 14, 9:51 AM EST to 11:08 AM EST
Where
Essex County, 0.34 mi ESE of Irvington to 0.82 mi NW of Roseville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.718, -74.214

In Newark, many roads were impassable due to flooding. A few vehicles became stuck in high water on Dr. Martin Luther King Jr. Blvd. at the NJ Transit overpass.

Flash Flood, Essex

When
July 14, 10:19 AM EST to 11:08 AM EST
Where
Essex County, 0.98 mi SE of Silver Lake to 1 mi SE of Silver Lake
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.761, -74.166

In East Newark, a vehicle became trapped in flood waters on Oriental St. near Route 21. The local fire department responded and rescued the driver.

Flash Flood, Hudson

When
July 14, 10:19 AM EST to 10:34 AM EST
Where
Hudson County, 0.6 mi NE of Jersey City Arpt to 0.42 mi NW of Jersey City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.726, -74.092

In Jersey City, the ramp connecting US-1 North to NJ 440 was closed due to flooding.

Flash Flood, Essex

When
July 14, 10:53 AM EST to 11:08 AM EST
Where
Essex County, 1.43 mi NW of Ampere to 1.24 mi WNW of Ampere
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.782, -74.242

In West Orange, the ramp at Exit 9 on I-280 Westbound was closed due to flooding.

Flash Flood, Bergen

When
July 14, 10:55 AM EST to 11:52 AM EST
Where
Bergen County, 0.75 mi NNE of Teterboro to 0.49 mi NNE of Teterboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.880, -74.066

In Hackensack, several cars, some which were occupied, were stranded when flash flooding submerged a portion of the parking lot outside of Super Stop and Shop off of West Pleasantview Avenue.

Flash Flood, Bergen

When
July 14, 10:55 AM EST to 11:52 AM EST
Where
Bergen County, 0.4 mi N of Lodi to 0.4 mi WSW of Rochelle Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.886, -74.100

In Saddle Brook, the intersections of Victor St. and Fifth St. and Midland Ave. and President St. were closed after severe flooding stranded two occupied vehicles.

Flash Flood, Bergen

When
July 14, 11:37 AM EST to 11:52 AM EST
Where
Bergen County, 0.71 mi NE of Lodi to 0.35 mi NE of Lodi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.887, -74.090

In Hasbrouck Heights, all westbound lanes were closed on US 46 between Westminster Pl. and Summit Ave. due to flooding.

Flash Flood, Passaic

When
July 14, 11:50 AM EST to 12:05 PM EST
Where
Passaic County, 0.76 mi N of Clifton to 0.48 mi NNE of Clifton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.881, -74.149

In Clifton, US 46 was closed in both directions between County Road 628 (Piaget Ave.) and Paulison Ave. due to flooding. A Skywarn Spotter in Clifton reported 3.75 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250303, 250304, 250305, 250307, 250315, 250318, 250323, 250328.